Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 104, NWS Quad Cities, IA

July 16, 2025Bureau County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 16, 2025, 12:53 PM CDT for Bureau County, Illinois. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2025, 12:53 PM CDT (17:53 UTC)
Expired
Jul 16, 2025, 2:00 PM CDT
In force
67 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 12:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:38 PM CDT, 15 minutes earlier. Its key messages:

  • There is a Slight (level 2 out of 5) Risk for severe storms this afternoon, primarily across northern IL. Damaging winds will be the primary threats.
  • Cooler and less humid Thursday and Friday, before active weather returns this weekend.
  • Extreme heat likely next week, with probabilities of heat index values greater than 100 degrees Tuesday in the 40-70% range.
Area forecast discussion, Jul 16, 12:38 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1238 PM CDT Wed Jul 16 2025

.KEY MESSAGES...

- There is a Slight (level 2 out of 5) Risk for severe storms
  this afternoon, primarily across northern IL. Damaging winds
  will be the primary threats.

- Cooler and less humid Thursday and Friday, before active
  weather returns this weekend.

- Extreme heat likely next week, with probabilities of heat
  index values greater than 100 degrees Tuesday in the 40-70%
  range.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 312 AM CDT Wed Jul 16 2025

Early AM water vapor imagery depicts strong shortwave tracking
east over eastern NE that has aided shower and thunderstorm
development ahead of it. 07z METARs and RAP analysis shows a
surface low over northwest IA with a cold front extending
southwest to another low in eastern CO. Radar mosaics depict
elevated storms beginning to form near central IA, due to a
strengthening LLJ ahead of shortwave.

Today

The aforementioned storms in central IA to increase slightly in
coverage and move into the western portions of the CWA in the
6-8am time frame. No severe weather is anticipated, but brief
heavy downpours and gusty winds may occur in the strongest
cells. This activity to greatly diminish with the weakening LLJ
this morning and a brief lull may occur before the arrival of
the MCV. Latest CAMs now suggest that this feature will track
near our northern border or just to our north today, with
scattered showers and thunderstorms developing during peak
heating. A very moist and unstable atmosphere characterized by
PWs over 2.1" (near the top end of the spectrum of soundings
for the month of the July) and MLCAPEs over 2000 J/kg combined
with 0-6km shear values around 30kts to allow for a few severe
storms this afternoon and early evening. This is in agreement
with SPC Day 1 Slight (level 2 of 5) risk for severe weather
along and east of a line from Dubuque, to Geneseo, to Peoria.
All storms will be capable of heavy rain today, but damaging
wind will be the primary threat with the strongest cells. There
also remains a non-zero risk for tornadoes as models continue to
show some backing of low levels and curved hodographs
particularly across northwest IL and southern WI. This may also
be locally enhanced by the MCV to allow for tornado or two to
form after 21z. Be sure to have a multiple ways to receive
warnings this afternoon.

In addition to the storms today, humid and breezy conditions are
forecast as temperatures top out a few degrees warmer than
yesterday and heat indices reach into the mid to upper 90s. The
warmest values close to 100 degrees or just above may occur for
an hour or two this afternoon along and south of Hwy 34. Breezy
south winds over 15 mph may help it feel less oppressive
today.

Tonight

A cold front will push through the CWA, while another wave
rides along the boundary sparking additional showers and
thunderstorms along the IA/MO border. Heavy rain will be
possible with these storms, but not anticipating any hydro
concerns as the higher dbZs will not remain over the same
location for a long period of time. Overnight lows to drop into
the low to mid 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 312 AM CDT Wed Jul 16 2025

Thursday-Friday...a welcome change with cooler temps and less humid
conditions is forecast. Lingering showers and storms in northeast
MO, southeast IA, and west central IL Thursday AM will continue
to drop south exiting the CWA by late morning. Dry conditions
will then prevail through Friday as a surface high builds into
the upper Midwest. Clouds will keep temperatures in the 60s/70s
each day, especially on Thursday.

Friday Night-Monday...active zonal flow with upper high across the
southeastern CONUS retrograding west to bring a series of waves
through the forecast area. There will be periods of dry weather, but
the risk for afternoon storms appears highest Saturday and Sunday.
Humidity will once again be on the rise each day with dewpoints in
the upper 60s/low 70s. Heavy rainfall will be possible with any
storms given high PWAT. NSSL ML severe probs also suggest at
least a Marginal risk for severe storms each day. Stay tuned.

Tuesday Onward...a classic MCS summer-like pattern is forecast with
the 12z ensemble 500mb height cluster analysis showing a 594dm high
in all solutions just to our south and an active storm track across
the Dakotas and upper Midwest. This will bring very warm and humid
conditions to the CWA (highest confidence Tue/Wed) and near daily
chances for storms in the extended. Extreme heat remains a concern
next week and beyond per CPC 8-14 Day Temp Hazards Map. The A/C
units will continue to get a workout this summer.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1223 PM CDT Wed Jul 16 2025

Scattered strong to severe storms will be found east of the
Mississippi River this afternoon, and are already east of MLI
and DBQ. Thus a dry afternoon is expected at all sites now,
though a very breif shower is possible at DBQ. A cold front will
sweep through this afternoon with gusty northwest winds for a
period this afternoon and evening, and by evening, the
northwesterly flow will bring in an area of stratus, which could
keep our skies MVFR through Thursday morning. North winds will
become gusty tomorrow morning, with 10 kts gusting to 20 kts
expected.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Gross
LONG TERM...Gross
AVIATION...Ervin
Hazardous weather outlook, Jul 16, 3:38 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
338 AM CDT Wed Jul 16 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
338 AM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Very warm and humid conditions are expected today, with afternoon
heat index values in the mid to upper 90s.

There is a Slight (level 2 out of 5) Risk for severe storms
today along and east of a line from Dubuque to Geneseo. Damaging
winds, heavy rain, and a low risk for tornadoes will be the
primary threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There will be periodic chances of thunderstorms Saturday through
Tuesday. It is too soon to determine the threat for severe
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:13 AM CDTSpecial Weather StatementDVNJohnson47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.